North Carolina, 2007High Wind in North Carolina, February 18, 2007
February 18, 2007 · NWS RNK · 2 events in 2 counties and zones
In the wake of a cold front, strong northwest winds gusted close to 60 mph in Watauga county, and brought trees down in Ashe County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a cold front, strong northwest winds gusted close to 60 mph in Watauga county, and brought trees down in Ashe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 18, 6:48 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 18, 6:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EST SUN FEB 18 2007
.UPDATE...
&&
.AVIATION /12Z-12Z/...
COLD NW FLOW BEHIND A COLD FRONT IS BRINGING BANDS OF SNOW SHOWERS
INTO THE MTNS THIS MORNING. THESE WILL BE AFFECTING BLF AND
LWB...BRINGING MVFR AND OCCASIONAL IFR CONDITIONS THIS MORNING.
THERE WILL BE A LULL AFTER ABOUT 15Z...AND THEN ANOTHER STRONG
SHORT WAVE PASSES BY AND BRINGS AN EVEN STRONGER SHOT OF COLD AIR
AND UPSLOPE SNOW SHOWERS INTO THE REGION. BLF AND LWB MAY BOTH GET
BACK TO VFR FOR AWHILE AROUND NOON...BUT THEN WILL DROP BACK TO
MVFR AND PROBABLY IFR BY SUNSET TODAY. FOR THE AIRPORTS FURTHER
EAST...WINDS WILL BE THE MAIN CONCERN THIS AFTERNOON AND EVENING
BEHIND THE STRONG SHORT WAVE. ROA WILL PROBABLY SEE GUSTS AROUND
40 KNOTS AFTER 18 TO 20Z. LYH AND DAN WILL SEE STRONG WINDS...BUT
NOT AS STRONG AS ROA.
&&
.PREV DISCUSSION...
/ISSUED 355 AM EST SUN FEB 18 2007/
SHORT TERM /TODAY THROUGH TONIGHT/...
CALLS AROUND THROUGH THE ADVISORY AREA AT AROUND 100 AM INDICATED
THAT 2 TO 3 INCHES OF ACCUMULATION WAS WIDESPREAD. WESTERN
GREENBRIER HAD 4 INCHES. THE WIDESPREAD ACCUMULATIONS MATCHED THE
DISORGANIZED OVERRUNNING ASSOCIATED WITH THE OVERALL CLIPPER
SYSTEM AND SEVERAL VORTICES WHICH DUG THE TROF OVER THE AREA. THE
SFC FRONT HAS PASSED THRU THE MTNS NOW...AND WITH NW WINDS MOST
SNOW ACCUMULATIONS SHOULD BE IN THE FAVORED UPSLOPE AREAS NOW.
HOWEVER...THAT COVERS THE COUNTIES THAT WE HAD IN ADVISORIES...AND
WITH ANOTHER 2 TO 4 INCHES OF ACCUMULATION WE WILL REACH STORM
TOTALS OF 4 TO 8 INCHES...SLIGHTLY LOWER IN EASTERN SECTIONS OF
THE COUNTIES. THINKING IS THAT THIS IS AVERAGING CLOSE ENOUGH TO 6
INCHES TO GO AHEAD WITH A WARNING. THE TIMING FOR THE ACCUMULATING SNOW
SHOWERS TO END AROUND MIDNIGHT STILL LOOKS GOOD. AS FOR GREENBRIER
COUNTY...THAT IS A WHOLE NOTHER WORLD- AT LEAST WESTERN SECTIONS
OF THE COUNTY. THE HYSPLIT MODEL CONTINUES TO SHOW GOOD FETCH OFF
LAKE MICHIGAN AND ANOTHER 12 HOURS OF GOOD UPSLOPE SNOW
SHOWERS...SO I INCREASED THEIR ACCUMULATIONS TODAY AND TONIGHT.
THE STORM TOTAL FORECAST THERE NOW RANGES FROM 8 TO 12 INCHES.
REST OF THE COUNTY WILL RANGE 3 TO 6 INCHES. SNOW WILL LIKELY KEEP
GOING IN WESTERN GREENBRIER PAST MIDNIGHT...BUT NOT MUCH
ACCUMULATION...SO HAVE LEFT THE ENDING TIME FOR THE WARNING THERE
AS MIDNIGHT.
WINDS WILL BE ANOTHER PROBLEM BY LATE THIS AFTERNOON...AND
CONTINUING THROUGH THE EVENING. BEHIND THIS COLD FRONT THIS
MORNING WINDS WILL PICK UP WITH A 40 KNOT JET AT 850 MBS. ANOTHER
STRONG SHORT WAVE PASSES THRU THE AREA BY 18Z TODAY...AND THE
INCREASED SUBSIDENCE IN THE WAKE OF THIS WAVE SHOULD BE ENOUGH TO
BRING THE STRONG WINDS TO THE HIGHER ELEVATIONS- AT LEAST STRONG
GUSTS. HAVE GONE AHEAD WITH A HIGH WIND WARNING IN OUR HIGHEST
ELEVATIONS IN THE NRN MTNS OF NC AND GRAYSON COUNTY VA. WILL HAVE
A WIND ADVISORY FURTHER NORTHEAST...INCLUDING THE SOUTHERN
SHENANDOAH AND ROANOKE VALLEY- ALTHOUGH THE STRONGEST WIND GUSTS
WILL BE IN THE HIGH ELEVATIONS OF THE BLUE RIDGE.
FINALLY...WITH STRONG COLD ADVECTION TODAY...TEMPS WILL NOT BE
RISING MUCH IN THE MTNS AND FOOTHILLS. I HAVE STAYED CLOSE TO MOS
TEMPS TODAY...A LITTLE COOLER IN THE MTNS. WIND CHILLS TONIGHT
WILL BE AROUND THE ADVISORY CRITERIA OF 5 BELOW ACROSS THE HIGH
ELEVATIONS IN SE WV AND THE VA HIGHLANDS...BUT HAVE OPTED NOT TO
ISSUE A WIND CHILL ADVISORY AT THIS POINT WITH OTHER HEADLINES
RUNNING- WILL ADDRESS IT IN THE HWO FOR NOW.
LONG TERM /MONDAY THROUGH SATURDAY/...
FLOW BECOMES ZONAL MONDAY...AND THE SFC HIGH PRESSURE MOVES
EASTWARD ACROSS THE SOUTHEAST U.S. WE WILL SEE A DECENT WARM UP
MONDAY...BUT TEMPS WILL STILL BE 5 TO 10 DEGREES BELOW NORMAL FOR
LATE FEB. NEXT CHC OF RAIN CONTINUES TO BE TUE NIGHT AND WED AS
A NRN STREAM DOMINATED SFC FRONT PASSES THRU THE AREA...AND LITTLE
IF ANY GULFMEX MOISTURE IS ABLE TO MOVE THIS FAR NORTH- WOULD
LIKELY BE A LIGHT PRECIP EVENT. AFTER THE FRONTAL PASSAGE EARLY
WED...THE FLOW RETURNS TO ZONAL AND TEMPS SHOULD BE SEASONABLE.
THE NEXT WAVE AND FRONTAL TIMING IS THEN STILL THE WEEKEND...AND
IT STILL LOOKS LIKE A MORE DYNAMIC SYSTEM THAN THE FRONT TUE NIGHT
WED.
AVIATION /09Z-06Z/...
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
VAZ011>014-016>020-022>024.
HEAVY SNOW WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009-
010-015.
HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
VAZ015.
NC...HEAVY SNOW WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.
HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
NCZ001-002-018.
WV...HEAVY SNOW WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-043-
045.
&&
UPDATE...
AVIATION...JJHazardous weather outlook, Feb 18, 8:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 AM EST SUN FEB 18 2007
WVZ045-191315-
GREENBRIER-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS
OF SNOW SHOWERS WILL BRING UP TO 12 INCHES IN THE HIGH ELEVATIONS
TO THE WEST. PLEASE SEE THE LATEST WSWRNK...WINTER WEATHER
MESSAGE FOR DETAILS.
IN ADDITION...COLD AND WIND WILL COMBINE TONIGHT TO PRODUCE WIND
CHILLS OF AROUND -5 DEGREES AT TIMES IN THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.
VAZ007-009-010-WVZ042-191315-
TAZEWELL-SMYTH-BLAND-MERCER-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS OF
SNOW SHOWERS WILL BRING 4 TO 8 INCHES OF TOTAL ACCUMULATION. PLEASE
SEE THE LATEST WSWRNK...WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.
VAZ011>014-016-017-022>024-191315-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING. WINDS
WILL GUST TO 50 MPH IN THE HIGH ELEVATIONS. PLEASE SEE THE LATEST
NPWRNK...WEATHER MESSAGE...FOR DETAILS. SCATTERED SNOW SHOWERS MAY
BRING 1 TO 2 INCHES OF ACCUMULATION...MAINLY IN THE HIGH
ELEVATIONS...THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-191315-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ002-191315-
ALLEGHANY NC-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING. WINDS
WILL GUST TO 50 MPH IN THE HIGH ELEVATIONS. PLEASE SEE THE LATEST
NPWRNK...WEATHER MESSAGE...FOR DETAILS. SCATTERED SNOW SHOWERS MAY
BRING UP TO AN INCH OF ACCUMULATION THROUGH THIS EVENING.
IN ADDITION...COLD AND WIND WILL COMBINE TONIGHT TO PRODUCE WIND
CHILLS OF AROUND -5 DEGREES AT TIMES IN THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ001-018-VAZ015-191315-
ASHE-WATAUGA-GRAYSON-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS OF
SNOW SHOWERS WILL BRING 3 TO 8 INCHES OF TOTAL ACCUMULATION. PLEASE
SEE THE LATEST WSWRNK...WINTER WEATHER MESSAGE FOR DETAILS.
IN ADDITION...A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON
AND EVENING. WINDS WILL GUST TO 60 MPH IN THE HIGH ELEVATIONS.
PLEASE SEE THE LATEST NPWRNK...WEATHER MESSAGE...FOR DETAILS.
ALSO...COLD AND WIND WILL COMBINE TONIGHT TO PRODUCE WIND CHILLS
OF AROUND -5 DEGREES AT TIMES IN THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL AND WIND GUSTS ARE REQUESTED.
WVZ044-191315-
MONROE-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SNOW SHOWERS WILL BRING ACCUMULATIONS OF 1
TO 3 INCHES THROUGH THIS EVENING. STRONG WINDS WILL ALSO GUST TO
40 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
VAZ018>020-191315-
CRAIG-ALLEGHANY VA-BATH-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING. WINDS
WILL GUST TO 50 MPH IN THE HIGH ELEVATIONS. PLEASE SEE THE LATEST
NPWRNK...WEATHER MESSAGE...FOR DETAILS. SCATTERED SNOW SHOWERS MAY
BRING 1 TO 2 INCHES OF ACCUMULATION...MAINLY IN THE HIGH
ELEVATIONS...THROUGH THIS EVENING.
IN ADDITION...COLD AND WIND WILL COMBINE TONIGHT TO PRODUCE WIND
CHILLS OF AROUND -5 DEGREES AT TIMES IN THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
WVZ043-191315-
SUMMERS-
810 AM EST SUN FEB 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HEAVY SNOW WARNING IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS OF
SNOW SHOWERS WILL BRING 4 TO 8 INCHES OF TOTAL ACCUMULATION. PLEASE
SEE THE LATEST WSWRNK...WINTER WEATHER MESSAGE FOR DETAILS.
IN ADDITION...COLD AND WIND WILL COMBINE TONIGHT TO PRODUCE WIND
CHILLS OF AROUND -5 DEGREES AT TIMES IN THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.
High Wind, Ashe
- When
- February 18, 10:00 AM EST to 1:30 PM EST
- Where
- Ashe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
A few trees down in Shatley Springs and Jefferson.
High Wind, Watauga
- When
- February 18, 8:01 PM EST to 10:02 PM EST
- Where
- Watauga forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Tennessee, February 18, 200710 events
- Heavy Snow in Virginia, February 18, 20074 events
- Blizzard and High Wind in Alaska, February 18 to 22, 200778 kt wind · 3 events
- Heavy Snow in West Virginia, February 18, 20072 events
- Heavy Snow in Maryland, February 18, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17002, 17003.